Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 103, NWS St. Louis, MO

May 6, 2023Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 10:15 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2023, 10:15 PM CDT (03:15 UTC)
Expired
May 6, 2023, 10:42 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KLSX 070315
SVRLSX
MOC137-205-070400-
/O.NEW.KLSX.SV.W.0103.230507T0315Z-230507T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1015 PM CDT Sat May 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shelby County in northeastern Missouri...
  Northwestern Monroe County in northeastern Missouri...

* Until 1100 PM CDT.

* At 1015 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Clarence, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Shelbina, Clarence, Maud, Granville, Woodlawn, Holliday, and
  Duncans Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

&&

LAT...LON 3977 9229 3970 9197 3944 9212 3955 9230
TIME...MOT...LOC 0315Z 296DEG 23KT 3967 9235 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
437 
WWUS53 KLSX 070331
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1031 PM CDT Sat May 6 2023

MOC137-205-070400-
/O.CON.KLSX.SV.W.0103.000000T0000Z-230507T0400Z/
Shelby MO-Monroe MO-
1031 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN SHELBY AND NORTHWESTERN MONROE COUNTIES...

At 1030 PM CDT, a severe thunderstorm was located over Maud, moving
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shelbina, Clarence, Granville, Woodlawn, and Maud. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 9229 3970 9197 3951 9208 3961 9230
TIME...MOT...LOC 0330Z 289DEG 21KT 3966 9221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
808 
WWUS53 KLSX 070342
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1042 PM CDT Sat May 6 2023

MOC137-205-070352-
/O.CAN.KLSX.SV.W.0103.000000T0000Z-230507T0400Z/
Shelby MO-Monroe MO-
1042 PM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY AND
NORTHWESTERN MONROE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.

LAT...LON 3977 9229 3970 9197 3951 9208 3961 9230
TIME...MOT...LOC 0340Z 296DEG 23KT 3962 9212 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:35 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 6, 6:35 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
635 PM CDT Sat May 6 2023

.SHORT TERM... (Through Sunday Night)
Issued at 240 PM CDT Sat May 6 2023

The main story for today is that we've gotten into a lot better
low level moisture than we've seen recently, and as a result,
we're seeing a lot greater instability and a threat for
thunderstorms. The initial round of thunderstorms that tracked
through the region this morning and early afternoon was
associated with the leading edge of the 850MB moisture. Going
forward through the afternoon we should see instability become a
lot more surface based, although a strong cap will limit the
ability of updrafts to get going. A surface low in eastern Kansas
will continue to promote a moist southerly flow across Missouri
this evening and tonight. A subtle warm front extending east from
this low across northern MO or southern IA will be the most likely
focus for any thunderstorms to develop this evening. If
thunderstorms do form, there is plenty of instability and
sufficient shear for the development of supercells capable of
large hail and damaging winds.

Both global models and CAMs have been quite varied in how things
play out tonight and Sunday. While we've long seen the opportunity
for showers and storms to develop given the return of low level
moisture and instability, the critical factor has been a focusing
mechanism to get convection going. This seems to be coming into a
little greater clarity now, although confidence remains somewhat
low in the timing and location of greatest thunderstorm chances
given the continued volatility in the models and the very subtle
nature of the forcing mechanisms involved. In fact, the forcing
for Sunday's convective threats depends largely on convection that
occurs today, so there could still be significant changes in how
we see things evolving going forward.

For Sunday, there are two primary focusing areas. The first is any
remnant boundary left from tonight's convection to our north. In
fact, some of the more aggressive models (anything NAM-based)
develop a lot more thunderstorms along the warm front tonight,
developing into a broader MCS which drops southward across our
area tonight into the day on Sunday. The MET (NAM-based MOS) says
St Louis will only top out at 70 degrees tomorrow entirely due to
being in the wake of a morning MCS (for reference, most other
models indicate upper 80s for a high). If not enough convection
gets going tonight to form a significant cold pool (as most models
suggest), then we won't see that MCS pushing the effective front
southward. The result would be a much warmer Sunday with the
frontal forcing staying to our north.

The other focusing area for thunderstorms on Sunday is related to
convection expected to develop in Oklahoma this evening.
Convection here could form an MCS with an associated MCV tracking
northeast into southern Missouri on Sunday. This would then serve
as the primary focus for thunderstorms Sunday. Storms in this
environment will have access to strong instability, but shear is
rather weak. The most likely storm mode would be pulse and
multicell clusters with a threat for large hail (due to strong
instability in the hail growth zone) and damaging winds. The time
frame for this threat would be early afternoon into the early
evening, primarily diurnally driven.

Further north on Sunday, convection is expected to develop along a
front in Iowa. This is more likely to develop into an MCS Sunday
night, dropping southeast into our forecast area early Monday
morning. The primary threat with this will be damaging winds and
is the focus for the SPC Day 2 outlook. Although this develops
Sunday night, the primary threat for our area is early Monday
morning.

Kimble

.LONG TERM... (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 6 2023

The thunderstorms Monday morning will help to drive a cold front
southward through our forecast area. If this front doesn't make it
fully southward in the morning, then it could serve as the focus
for another round of thunderstorms Monday afternoon in an
environment with plenty of instability and moderate shear.
Supercells with a hail and wind threat are possible, as well as
convective clusters with primarily a wind threat. This is the
focus for the SPC Day 3 outlook. The primary uncertainty here is
on the position of the front which will be influenced heavily by
convective evolution Sunday night. If the front is further south
or lingering convection leaves clouds to prevent
re-destabilization, then the thunderstorm threat will be lower.

As the front pushes south, it will squash the low level moisture
and instability to our south and west as well. The result for us
is a break in the frequent threats for thunderstorms, at least for
Tuesday if not into Wednesday as well. Surface high pressure
building through the Great Lakes will keep a somewhat cooler and
drier easterly flow across our area, but moisture surging back
through the Plains will create more opportunities for
thunderstorms to our west, potentially pushing into our area as
early as Wednesday. The better opportunity for rain for our area
would be Thursday into Friday, although there's uncertainty on how
an upper trough in the western US wobbles out into the northern
Plains next week which will affect all the subtle features that
cause convection in the plains and our subsequent rain chances.
The general idea is warmer with more rain chances later in the
week.

Kimble

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 616 PM CDT Sat May 6 2023

Thunderstorms over northwest Missouri are expected to move east
and be in the vicinity of KUIN between 03-06Z. If this storm moves
into the airport, it will be capable of producing MVFR, possible
IFR ceilings and visibilities in brief downpours, hail, and wind
gusts over 35 knots. There will also be low risk for showers and
thunderstorms at all of the terminals overnight into Sunday, but
the chance is too low to mention in the TAFs at this time. Low
VFR ceilings at KSTL/KSUS are expected to scatter out by 03Z.
Otherwise, winds will gust out of the south at 20-25 knots through
10-14Z before decreasing on Sunday morning. There will be
additional gusts on Sunday afternoon to 20 knots at KJEF/KCOU.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 2:47 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Sat May 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening. The primary threats
are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible every day this week.

There is a threat for large hail and damaging winds with
thunderstorms Sunday afternoon.

There is a threat for damaging winds early Monday morning.

There is a threat for large hail and damaging winds on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:14 PM CDTSevere Thunderstorm WarningLSXShelby46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.